MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X50MM

MEDACTA INTERNATIONAL SA PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X50MM
Catalog Number 03.52.339
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional information: level l4-l5 was part of the primary surgery where fusion was present.Therefore the segment wasn't mobile anymore and we can expect that the construct on the x-ray submitted is stable.The patient had hard/sclerotic bone and the surgeon decided not to tap because he replaced a 6.5mm screw with a 7mm screw.Batch review performed on 26 november 2018: lot 1621391: (b)(4) items manufactured and released on 09 march 2017.Expiration date: 2022-01-29.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Instrument involved: pedicle screw must pedicle screwdriver - mis hybrid reference 03.52.10.0406: lot 1654936: (b)(4) items manufactured and released on 13 march 2017.No anomalies found related to the problem.To date, other 5 similar events have been reported on items of the same lot.Clinical evaluation performed by medical affairs director on november 16, 2018: during lumbar (l2-l5) stabilization surgery using posterior pedicle screws, the "scridriver" broke while inserting the set screw.The surgeon could not retrieve the pedicle screw (reasons not specified) and therefore said screw could not be used for rod stabilization.For this reason the patient, on one side, had only stabilization from l2 to l4, having l2-l5 on the other side.The reason for the fracture is not known and cannot be assessed via clinical evaluation.The potential consequences are unknown; a longer rehabilitation or less effective recovery may be one of the possible consequences.Visual inspection performed on november 23, 2018 by r&d product manager: pictures received with the complaint have been also considered.Breakage of the tip during screw insertion.Breakage can occur in case of high insertion torque, typically related to large diameter screws (>7mm), long screws (>60mm) and/or hard bone (e.G.Sacral bone, sclerotic bone).In such cases, bone tapping is recommended in the surgical technique.Usually the surgeon can perceive the high torque during the insertion, in such case he could remove the screw and tap further in deep before repositioning the screw especially in this case due to it was a revision surgery.The tip material and geometry is proven to withstand up to 9nm torque, which is a significant force for a pedicle screw insertion (note, 9nm is also the final tightening torque for the set screw, that needs a t-handle and a countertorque to be applied).The strength of the tip of the screwdriver is driven by the dimensions (hexalobe t20) and the material (aisi x15-tn or equivalent) which are comparable to predicate devices.Geometrical features are driven by the implant design and are equivalent to similar products in the market.The material is among the strongest materials for such application in terms of strength and hardness.The instrument set always includes a second pedicle screwdriver to complete the surgery in case of breakage.
 
Event or Problem Description
Revision surgery performed to fix l2/l5.When the surgeon tried to insert the pedicle screw at l5, the tip of the screwdriver broke.He replaced the set screw with a new one, but the broken pieces of the screwdriver remained at the pedicle screw and he was not able to insert the set screw.The thread of the pedicle screw head at l5 might be deformed at that time.Due to these reasons, he was not able to replace the pedicle screw at l5 and the surgery finished with fixing l2/l4.Due to this event the surgery was prolonged for about 1 hour and the patient would require longer rehabilitation than expected.Due to the fact the surgeon was not able to retrieve all the broken pieces, some pieces would be still remaining in the patient body.Only the broken instrument is available for the investigation.

Brand Name
PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X50MM
Common Device Name
PEDICLE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8101389
Report Number3005180920-2018-00946
Device Sequence Number1693318
Product Code NKB
UDI-Device Identifier07630030857775
UDI-Public07630030857775
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K141988
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/09/2022
Device Catalogue Number03.52.339
Device Lot Number1621391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2018
Initial Report FDA Received Date11/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;